Hail, Kit Carson
- When
- July 6, 4:47 PM MST
- Where
- Kit Carson County, 18 mi N of Flagler
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.767, -102.717
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 6, 1:12 PM MST, 3 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 212 PM MDT WED JUL 6 2005 .DISCUSSION...MAIN PROBLEM IN THE SHORT TERM IS FORECASTING THE AMOUNT OF CONVECTION THAT WILL MOVE ACROSS THE WESTERN COUNTIES THIS EVENING AND TOMORROW EVENING. UPPER LEVEL SUPPORT IS TRENDING WEAKER WITH EACH DAY AS A RIDGE IN THE FOUR CORNERS BUILDS ONTO THE HIGH PLAINS. RESIDUAL MOISTURE ON THE ELEVATED TERRAIN OF COLORADO...HOWEVER...WILL BE SUFFICIENT TO INITIATE THUNDERSTORMS TODAY...WHICH WILL THEN PROPAGATE INTO AN INSTABILITY AXIS NEAR THE KANSAS AND COLORADO BORDER...MAINLY SOUTH OF INTERSTATE 70. BEST CHANCE FOR RAIN WILL BE CHEYENNE COUNTY COLORADO. IN SPITE OF WEAKENING UPPPER LEVEL FLOW...STRONG DIRECTIONAL SHEAR AND STEEP LAPSE RATES WILL ALLOW SOME STORMS TO BECOME SEVERE THROUGH LATE EVENING. ELSEWHERE...CANNOT RULE OUT A STORM OR TWO FORMING IN SOUTHEAST WYOMING AND MOVING INTO OUR NORTHWESTERN COUNTIES LATE...BUT WILL KEEP ONLY SLIGHT POPS GOING IN THE NORTH OVER TO HIGHWAY 25...WITH NO WEATHER EXPECTED FARTHER SOUTH AND EAST. LOW TEMPERATURES POSE A PROBLEM...GIVEN SPREADS FROM 47 AT BURLINGTON TO 65 AT HILL CITY OBSERVED WEDNESDAY MORNING. MODELS HAVE BEEN CONSISTENTLY TOO MOIST IN THE BOUNDARY LAYER...AND WITHOUT A STRONG LOW LEVEL JET IN PLACE...WILL GO SLIGHTLY BELOW GUIDANCE. BEGINNING THURSDAY...THE WEATHER PATTERN WILL TAKE ON A SLIGHTLY DIFFERENT LOOK...FEATURING SOUTHEASTERLY SURFACE FLOW CAPPED BY A STRONG UPPER LEVEL RIDGE AND WEAK FLOW ALOFT. AFTERNOON AND EVENING THUNDERSTORMS WILL BE LARGELY DRIVEN BY BOUDNARY LAYER MOISTURE AND TERRAIN. FORECAST SOUNDINGS FOR THURSDAY ARE NEARLY TOO DRY AND STABLE TO ALLOW CONVECTIVE INITIATION...SO HAVE CUT BACK THE 20 POPS TO JUST A SLIVER OF THE COLORADO COUNTIES. ABUNDANT SUNSHINE AND RISING THICKNESSES WILL ALLOW TEMPERATURES TO WARM INTO THE LOWER AND MIDDLE 90S FOR SEVERAL DAYS...ALTHOUGH THE REGION WILL TECHNICALLY REMAIN ON THE COOL SIDE OF A COLD FRONT STALLED OVER TEXAS AND EASTERN NEW MEXICO. THE PATTERN WILL BE SLOW TO CHANGE BECAUSE OF A WEAK REX BLOCK OVER THE NORTHEAST U.S. WHICH WILL MAINTAIN SURFACE HIGH PRESSURE OVER THE MISSISSIPPI VALLEY. THIS...COMBINED WITH A LEE TROF IN THE NORTHERN PLAINS...WILL CREATE AN EXTENDED PERIOD OF BREEZY SOUTHEASTERLY WINDS IN THE AFTERNOON AND EVENING. THE SLIGHT UPSLOPE COMPONENT AND RELATIVELY MOIST SOURCE REGION WILL KEEP TEMPERATURES FROM GETTING TOO HOT. GFS FORECAST SOUNDINGS INIDCATE DEEPENING MOISTURE OVER THE WEEKEND WHICH CAN ALSO BE TRACED BACK TO A PLUME OF 850MB MOISTURE MOVING OUT OF THE WESTERN GULF OF MEXICO. THIS WILL INCREASE THE LIKELIHOOD OF THUNDESTORMS FORMING IN COLORADO SATURDAY AND SUNDAY AFTERNOON...WHICH WOULD THEN MOVE INTO THE INSTABILITY AXIS/LOW LEVEL JET OVER NORTHWEST KANSAS AND SOUTHWEST NEBRASKA AT NIGHT. HAVE INCLUDED SLIGHT CHANCE POPS FOR NOW...AND MAY SEE THESE GO UP SLIGHTLY IF MODELS SOLUTIONS REMAIN CONSISTENT. A STORM SYSTEM PULLING OUT OF THE NORTHERN ROCKIES MONDAY AND TUESDAY SHOULD CAUSE SOME VEERING AND DRYING OF THE FLOW OVER THE HIGH PLAINS...SO WILL KEEP THESE DAYS DRY. THEN A POTENTIALLY INTERESTING SITUATION AS REMNANTS OF HURRICANE DENNIS ARE FORECAST BY OPERATIONAL MODELS TO REACH OKLAHOMA AND SOUTHERN KANSAS BY THE MIDDLE OF NEXT WEEK. IT MAKES SOME SENSE THAT THE WEAK REX BLOCK WILL LIFT AND FILL OVER NEW ENGLAND...ALLOWING THE MORE DOMINANT CENTRAL U.S. RIDGE TO STEER DENNIS INTO OKLAHOMA. IT IS MUCH TOO EARLY TO REACT TO THESE SOLUTIONS...BUT THE SYSTEM COULD MEAN AT LEAST AN INCREASE IN CLOUD COVER AND COOLER TEMPERATURES BEGINNING WEDNESDAY. && .GLD WATCHES/WARNINGS/ADVISORIES... .KS...NONE. .NE...NONE. .CO...NONE. && BURKE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 330 PM MDT WED JUL 6 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071200- CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GRAHAM-GREELEY-HITCHCOCK- KIT CARSON-LOGAN-NORTON-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS- WALLACE-WICHITA-YUMA- 330 PM MDT (430 PM CDT) WED JUL 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...THIS EVENING AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND WEST OF A LINE FROM WRAY COLORADO TO GOODLAND AND LEOTI IN KANSAS. THE HIGHEST CHANCE FOR SEVERE WEATHER WILL BE IN CHEYENNE COUNTY COLORADO AND WESTERN KIT CARSON COUNTY. THUNDERSTORMS DEVELOPING BETWEEN LIMON AND AKRON WILL MOVE SLOWLY SOUTHEAST. SOME OF THE STORMS ARE EXPECTED TO BECOME SEVERE...PRODUCING DAMAGING HAIL UP TO GOLF BALL SIZE AND WINDS GREATER THAN 60 MPH. LOCALLY INTENSE RAINFALL MAY DEVELOP EARLY...BEFORE THE STORMS FORM INTO A LARGER CLUSTER AND BEGIN TO MOVE MORE RAPIDLY. LOW LYING AREAS WILL BE THE MOST SUSCEPTIBLE TO LOCALIZED FLOODING. A FEW STRAY STORMS MAY REACH FAR WESTERN KANSAS OR EXTREME SOUTHWEST NEBRASKA LATE THIS EVENING...CARRYING A SIMILAR THREAT FOR LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL...ALTHOUGH THE SEVERE WEATHER WILL BE MORE ISOLATED EAST OF THE COLORADO STATE LINE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY VERY LITTLE WILL CHANGE THURSDAY...AND ISOLATED THUNDERSTORMS ARE AGAIN EXPECTED TO FORM OVER EASTERN COLORADO. DAMAGING WINDS APPEAR TO BE THE PRIMARY THREAT...ALTHOUGH ONE INCH DIAMETER HAIL WILL ALSO BE POSSIBLE. AFTER A BREAK ON FRIDAY...SCATTERED THUNDERSTORMS ARE EXPECTED BOTH SATURDAY NIGHT AND SUNDAY NIGHT. AT THIS TIME THE ACTIVITY IS ANTICIPATED TO REMAIN BELOW SEVERE LIMITS...PRODUCING LOCAL DOWNPOURS AND CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN EASTERN COLORADO...AND POSSIBLY IN FAR WESTERN KANSAS. JRM/BURKE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 113 PM MDT WED JUL 6 2005 COZ091-092-070300- CHEYENNE CO-KIT CARSON- 113 PM MDT WED JUL 6 2005 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF NORTHEAST COLORADO... THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 612 FOR THE FOLLOWING COUNTIES. IN EASTERN COLORADO...KIT CARSON AND CHEYENNE. A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. JRM
The Goodland radar (KGLD), 98 km away, was scanning. The volume nearest the first event began at 23:49 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458875, 5458140.